Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 72, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 29, 2023, 7:11 PM CDT for Garfield County, Loup County, Wheeler County, Nebraska. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2023, 7:11 PM CDT (00:11 UTC)
- Expired
- May 29, 2023, 8:00 PM CDT
- In force
- 49 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Garfield County, NE, Loup County, NE, Wheeler County, NE
The radar
The North Platte radar (KLNX), 137 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 3:14 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 3017 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
946
WUUS53 KLBF 300011
SVRLBF
NEC071-115-183-300100-
/O.NEW.KLBF.SV.W.0072.230530T0011Z-230530T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
711 PM CDT Mon May 29 2023
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
East central Loup County in north central Nebraska...
Garfield County in north central Nebraska...
Western Wheeler County in north central Nebraska...
* Until 800 PM CDT.
* At 711 PM CDT, a severe thunderstorm was located 9 miles east of
Calamus Reservoir State Recreation Area, or 9 miles north of
Burwell, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Burwell, Bartlett, Ericson, Calamus Reservoir State Recreation
Area, Virginia Smith Dam, Hannamon Bayou Campground, Buffalo Flats,
Carson Lake, Homestead Knolls Campground, Cumminsville, Four
Corners, Nunda Shoal Campground, Deverre, Valley View Flat
Campground and Gables.
This includes the following highways...
Highway 183 between mile markers 129 and 135.
Highway 281 between mile markers 142 and 154.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4174 9864 4174 9911 4187 9948 4209 9920
4203 9845
TIME...MOT...LOC 0011Z 279DEG 28KT 4192 9908
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Sporer2 follow-up statements
943
WWUS53 KLBF 300032
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
732 PM CDT Mon May 29 2023
NEC115-300042-
/O.CAN.KLBF.SV.W.0072.000000T0000Z-230530T0100Z/
Loup NE-
732 PM CDT Mon May 29 2023
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LOUP COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Nebraska.
LAT...LON 4174 9864 4175 9913 4177 9921 4205 9917
4203 9845
TIME...MOT...LOC 0032Z 279DEG 27KT 4189 9890
$$
NEC071-183-300100-
/O.CON.KLBF.SV.W.0072.000000T0000Z-230530T0100Z/
Garfield NE-Wheeler NE-
732 PM CDT Mon May 29 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR GARFIELD AND WESTERN WHEELER COUNTIES...
At 732 PM CDT, a severe thunderstorm was located 12 miles northeast
of Fort Hartsuff State Park, or 14 miles northeast of Burwell, moving
east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Burwell, Bartlett, Ericson, Cumminsville, Four Corners, Buffalo
Flats, Deverre and Gables.
This includes Highway 281 between mile markers 142 and 153.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4174 9864 4175 9913 4177 9921 4205 9917
4203 9845
TIME...MOT...LOC 0032Z 279DEG 27KT 4189 9890
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Sporer193
WWUS53 KLBF 300053
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
753 PM CDT Mon May 29 2023
NEC071-183-300103-
/O.EXP.KLBF.SV.W.0072.000000T0000Z-230530T0100Z/
Garfield NE-Wheeler NE-
753 PM CDT Mon May 29 2023
...THE SEVERE THUNDERSTORM WARNING FOR GARFIELD AND WESTERN WHEELER
COUNTIES WILL EXPIRE AT 800 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Nebraska.
LAT...LON 4174 9864 4175 9913 4177 9921 4205 9917
4203 9845
TIME...MOT...LOC 0053Z 279DEG 28KT 4187 9869
$$
SporerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 6:21 PM CDT, 50 minutes earlier.
Area forecast discussion, May 29, 6:21 PM CDT, 50 minutes before
Area Forecast Discussion National Weather Service North Platte NE 621 PM CDT Mon May 29 2023 ...AVIATION UPDATE... .SYNOPSIS... Issued at 346 PM CDT Mon May 29 2023 Key Messages: - Thunderstorms this evening and tonight, some may be severe with damaging winds and hail the main threats, along with very heavy rain - Daily storm chances continue through the forecast period, including marginal severe Tue & Wed and greatest potential Thu & Fri - Seasonable temps with highs in the 80s Tue & Wed, 70s/80s after Synopsis: Nebraska is caught between two upper closed lows, one centered off the Calif coast and the other the N.Carolina coast. A quasi- stationary front or surface trough stretches across the panhandle and western Sandhills this afternoon, anchored by a low near the Badlands. A couple other little surface boundaries are noted across the Sandhills. && .SHORT TERM...(This evening through Tuesday night) Issued at 346 PM CDT Mon May 29 2023 This evening and tonight... Thunderstorms will continue to develop near the front in western Nebraska and possibly grow upscale or become more organized as they progress eastward. Surface temps in the 80s and dew points near 60F, along with cool temps aloft (around 7C at H7 and -13C at H5), have resulted in ample instability over the forecast area this afternoon. RAP mesoanalysis estimates MLCAPE values of 2000+ j/kg and mid-level lapse rates as steep as 8 C/km. Deep layer shear is marginally supportive of severe storms, currently (as of 20z) measuring 25-30 kts. However, a speed max at H5 approaching from the Rockies may bump those values up this evening. Cloud layer shear vectors are somewhat perpendicular to the main boundary, suggesting isolated/scattered convection to start. Depending on cold pool strength, which may be on the more powerful side compared to shear, the storms may grow upscale into an MCS by late evening. As such, the primary severe threats will likely transition from wind/hail mix to more wind as the event progresses. Additionally, will need to monitor the torrential rain threat. Storm motion vectors are not abnormally slow, but seasonally high PWAT and recent heavy rain/flooding concerns raises the threat. For overall timing and coverage, used a blend of HRRR, NAMnest, and RRFS. This blend suggests initiation (which is just occurring as of 20z) in the western and central Sandhills, increased activity from KIML to KLBF to KONL around 00z, and toward central Neb (KBBW) by 03z. For min temps, stayed near the NBM mean with values ranging from near 50F panhandle to near 60F far north central. Tomorrow... Quasi-zonal flow aloft continues for Nebraska as the pair of upper lows drift east a little. The surface boundary/front will likely be an issue once again as it maintains its general position over western Neb. Southerly flow at H85 up the High Plains continues to draw moisture off the Gulf, which translates to surface dew points in the 50s (west) to around 60F (east). Weak WAA is also noted, suggesting another day of highs in the 80s. This combination will result in sufficient instability for thunderstorms, let alone strong or severe. Forecast MUCAPE values approach 3000 j/kg and mid- level lapse rates near 8 C/km by late afternoon. Deep layer shear appears to be similar to today, marginally supportive of larger hail and stronger winds. An afternoon initiation - evening evolution scenario may be in the works. .LONG TERM...(Wednesday through Monday) Issued at 346 PM CDT Mon May 29 2023 Flow aloft transitions to southwesterly and eventually meridional as the Western US trough axis and accompanying closed low move onshore and toward the Four Corners. Longer range guidance suggests the closed low will stall or meander over the central Rockies. This setup, along with surface features in the vicinity, spell a continued synoptically active period for western Nebraska. Daily thunderstorms are a possibility, but the greater potential for more widespread activity occurs late this week with the approaching upper low. Temperatures should remain seasonable through next weekend with highs generally in the 80s Wednesday, then 70s/lower 80s to round out the period. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 621 PM CDT Mon May 29 2023 Thunderstorms are the primary aviation weather concern for western and north central Nebraska, mainly through 30/06z. Scattered coverage will become more widespread through this evening from KOGA to KTIF to KONL and terminals east (incl. KLBF). Expect hail, gusty erratic winds, and torrential rainfall leading to visby reductions. South winds will also transition to westerly tonight before becoming light and variable toward dawn. Southerly winds resume midday, along with isolated storm chances after 30/21z. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Snively SHORT TERM...Snively LONG TERM...Snively AVIATION...Snively
Hazardous weather outlook, May 29, 9:56 AM CDT, 9 hours 15 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 956 AM CDT Mon May 29 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-301500- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 956 AM CDT Mon May 29 2023 /856 AM MDT Mon May 29 2023/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Today and tonight. Scattered thunderstorms are expected to develop by late this afternoon and persist into tonight. Any storms that develop has the potential for locally heavy rainfall, hail, and strong winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Possibility of strong to briefly severe storms exists for Tuesday afternoon and evening generally south of highways 2 and 91. Hazards include hail, damaging winds, and locally heavy rainfall. Afternoon and nighttime showers and thunderstorms are possible each day Wednesday through Saturday. The severe threat remains uncertain across much of the area at this time. .SPOTTER INFORMATION STATEMENT... Please report any hail, damaging winds, and heavy rainfall to the National Weather Service.
In the hours before
Special weather statement, May 29, 6:14 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service North Platte NE
514 PM MDT Mon May 29 2023
NEZ057-300000-
Keith NE-
514 PM MDT Mon May 29 2023
...Strong thunderstorms will impact portions of northwestern Perkins
and western Keith Counties through 600 PM MDT...
At 514 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Lemoyne to near Brule.
Movement was northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ogallala, Brule, Lemoyne, Keystone, Roscoe, Kingsley Dam, Megeath and
Lake View Campground.
This includes the following highways...
Highway 61 between mile markers 79 and 105.
Highway 92 between mile markers 130 and 138.
Interstate 80 in Nebraska between mile markers 112 and 133.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southwestern Nebraska.
&&
LAT...LON 4123 10200 4139 10158 4101 10158 4100 10162
4100 10197 4101 10200
TIME...MOT...LOC 2314Z 244DEG 12KT 4120 10192 4103 10192
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SporerSpecial weather statement, May 29, 6:19 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service North Platte NE
619 PM CDT Mon May 29 2023
NEZ025>027-300000-
Loup NE-Blaine NE-Thomas NE-
619 PM CDT Mon May 29 2023
...Strong thunderstorms will impact portions of northwestern Loup,
central Blaine and eastern Thomas Counties through 700 PM CDT...
At 619 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Rose to 8 miles east of
Brewster to near Halsey. Movement was east at 25 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Brewster, Dunning and Almeria Meadow State Wildlife Management Area.
This includes the following highways...
Highway 183 between mile markers 142 and 146.
Highway 2 between mile markers 229 and 240.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Nebraska.
&&
LAT...LON 4189 9943 4184 9976 4178 10016 4195 10028
4207 9946
TIME...MOT...LOC 2319Z 278DEG 22KT 4203 9948 4196 9971 4190 10019
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
SporerSpecial weather statement, May 29, 6:21 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service North Platte NE
621 PM CDT Mon May 29 2023
NEZ024-025-036-037-059-300000-
Hooker NE-McPherson NE-Thomas NE-Lincoln NE-Logan NE-
621 PM CDT Mon May 29 2023
...Strong thunderstorms will impact portions of southeastern Hooker,
northeastern Lincoln, western Logan, eastern McPherson and
southwestern Thomas Counties through 700 PM CDT/600 PM MDT/...
At 621 PM CDT/521 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 9 miles north of Tryon to
15 miles north of Hershey. Movement was east at 25 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tryon, Ringgold and Highway 83 crossing The Dismal River.
This includes the following highways...
Highway 92 between mile markers 198 and 227.
Highway 97 between mile markers 17 and 44.
Highway 83 between mile markers 127 and 140.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southwestern, north central and west central Nebraska.
&&
LAT...LON 4140 10110 4173 10105 4189 10048 4139 10055
TIME...MOT...LOC 2321Z 249DEG 21KT 4169 10098 4139 10103
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
SporerLocal storm report, May 29, 6:40 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
640 PM CDT MON MAY 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 2 E THEDFORD 41.98N 100.54W
05/29/2023 E1.00 INCH THOMAS NE FIRE DEPT/RESCUE
0635 PM HEAVY RAIN 2 E THEDFORD 41.98N 100.54W
05/29/2023 E2.40 INCH THOMAS NE FIRE DEPT/RESCUE
2.40 INCHES OF RAINFALL WITHIN 3 HOURS.
&&
JACLYN.GOMEZLocal storm report, May 29, 6:54 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
654 PM CDT MON MAY 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 3 W THEDFORD 41.98N 100.64W
05/29/2023 M1.00 INCH THOMAS NE TRAINED SPOTTER
TRAINED SPOTTER REPORTS QUARTER SIZED HAIL
NEAR THEDFORD.
&&
AVLocal storm report, May 29, 7:10 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
710 PM CDT MON MAY 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM FLASH FLOOD THEDFORD 41.98N 100.58W
05/29/2023 THOMAS NE TRAINED SPOTTER
TRAINED SPOTTER VIA SOCIAL MEDIA VIDEO OF
PARTIAL ROAD CLOSURE ON HWY 2 IN THEDFORD
DUE TO FLOODING.
&&
AVThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:00 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Logan, McPherson, Thomas | 45 min |
| May 29, 7:22 PM CDT | Flash Flood Warning | LBF | Chase | 5 hr |
| May 29, 7:25 PM CDT | Severe Thunderstorm Warning | LBF | Keith, Lincoln, Perkins | 50 min |
| May 29, 7:26 PM CDT | Severe Thunderstorm Warning | LBF | Arthur, Hooker, Keith, Lincoln, McPherson, Thomas | 49 min |
| May 29, 7:33 PM CDT | Areal Flood Advisory | LBF | Deuel, Keith | 119 min |
| May 29, 7:45 PM CDT | Special Weather Statement | LBF | Blaine | 45 min |
| May 29, 7:56 PM CDT | Special Weather Statement | LBF | Garfield, Loup, Wheeler | 49 min |
| May 29, 8:03 PM CDT | Areal Flood Advisory | LBF | Thomas | 117 min |
| May 29, 8:05 PM CDT | Special Weather Statement | LBF | Lincoln, Logan | 40 min |
| May 29, 8:07 PM CDT | Severe Thunderstorm Warning | LBF | Wheeler | 25 min |
| May 29, 8:09 PM CDT | Special Weather Statement | LBF | Hayes | 51 min |
| May 29, 8:10 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Custer, Loup | 50 min |
| May 29, 8:17 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln, Logan | 43 min |
| May 29, 8:28 PM CDT | Severe Thunderstorm Warning | LBF | Chase, Hayes | 33 min |
| May 29, 8:30 PM CDT | Special Weather Statement | LBF | Thomas | 45 min |
| May 29, 8:31 PM CDT | Special Weather Statement | LBF | Cherry | 44 min |
| May 29, 8:50 PM CDT | Special Weather Statement | LBF | Custer, Dawson | 40 min |
| May 29, 9:02 PM CDT | Special Weather Statement | LBF | Lincoln | 28 min |
| May 29, 9:17 PM CDT | Special Weather Statement | LBF | Cherry | 43 min |
| May 29, 9:56 PM CDT | Areal Flood Advisory | LBF | Hayes | 110 min |
| May 29, 10:28 PM CDT | Special Weather Statement | LBF | Sherman | 17 min |
| May 29, 10:36 PM CDT | Special Weather Statement | LBF | Chase | 24 min |
| May 29, 11:00 PM CDT | Special Weather Statement | LBF | Chase | 45 min |
| May 30, 6:23 PM CDT | Special Weather Statement | LBF | Sheridan | 52 min |
| May 30, 6:26 PM CDT | Special Weather Statement | LBF | Cherry | 49 min |
| May 30, 6:56 PM CDT | Severe Thunderstorm Warning | LBF | Sheridan | 64 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.